Alert archive / Michigan / Tornado Warnings in 2024

Tornado Warning 19, NWS Grand Rapids, MI

August 6, 2024Van Buren County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Aug 6, 2024, 7:38 AM EDT for Van Buren County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2024, 7:38 AM EDT (11:38 UTC)
Expired
Aug 6, 2024, 8:30 AM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 93 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:50 AM EDTTSTM WND DMG5 N Decatur, MISeveral locations of isolated trees or large limbs blocking roads or with wires down between Lawrence, Decatur, and Lawton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

227 
WFUS53 KGRR 061138
TORGRR
MIC159-061230-
/O.NEW.KGRR.TO.W.0019.240806T1138Z-240806T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
738 AM EDT Tue Aug 6 2024

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Southern Van Buren County in southwestern Michigan...

* Until 830 AM EDT.

* At 738 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Hartford, or 11 miles north of Dowagiac, moving
  east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Decatur around 745 AM EDT.

Other locations in the path of this tornadic thunderstorm include
Lawton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4207 8622 4224 8622 4224 8627 4225 8627
      4224 8577 4207 8576
TIME...MOT...LOC 1138Z 281DEG 31KT 4215 8615 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

HOVING
3 follow-up statements
000 
WWUS53 KGRR 061155
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
755 AM EDT Tue Aug 6 2024

MIC159-061230-
/O.CON.KGRR.TO.W.0019.000000T0000Z-240806T1230Z/
Van Buren MI-
755 AM EDT Tue Aug 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SOUTHEASTERN VAN BUREN COUNTY...

At 754 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Decatur, or 9 miles southwest of Paw Paw, moving
east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Van Buren County, including the following locations...
Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4207 8617 4225 8611 4224 8577 4207 8576
TIME...MOT...LOC 1154Z 283DEG 34KT 4209 8598 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

THIELKE
996 
WWUS53 KGRR 061209
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
809 AM EDT Tue Aug 6 2024

MIC159-061230-
/O.CON.KGRR.TO.W.0019.000000T0000Z-240806T1230Z/
Van Buren MI-
809 AM EDT Tue Aug 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SOUTHEASTERN VAN BUREN COUNTY...

At 808 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Marcellus, or 11 miles south of Paw Paw, moving east
at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Paw Paw...             Mattawan...            Lawton...
Decatur...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4207 8603 4221 8595 4220 8577 4207 8576
TIME...MOT...LOC 1208Z 284DEG 32KT 4206 8582 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

THIELKE
677 
WWUS53 KGRR 061223
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
823 AM EDT Tue Aug 6 2024

MIC159-061233-
/O.EXP.KGRR.TO.W.0019.000000T0000Z-240806T1230Z/
Van Buren MI-
823 AM EDT Tue Aug 6 2024

...THE TORNADO WARNING FOR SOUTHEASTERN VAN BUREN COUNTY WILL EXPIRE
AT 830 AM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 300 PM EDT for southwestern
Michigan.

LAT...LON 4207 8603 4221 8595 4220 8577 4207 8576
TIME...MOT...LOC 1223Z 281DEG 31KT 4204 8568 

$$

THIELKE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Aug 6, 6:41 AM EDT, 57 minutes earlier. Its key messages:

  • Showers and Storms Likely Today
  • Dry Weather Favored Wednesday through Friday
  • Scattered Showers Possible Over the Weekend
Area forecast discussion, Aug 6, 6:41 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
641 AM EDT Tue Aug 6 2024

.KEY MESSAGES...

- Showers and Storms Likely Today

- Dry Weather Favored Wednesday through Friday

- Scattered Showers Possible Over the Weekend

&&

.DISCUSSION...
Issued at 219 AM EDT Tue Aug 6 2024

- Showers and Storms Likely Today

Scattered showers and storms are ongoing this morning with more
widespread activity arriving in the next few hours as a decaying
squall line exits Wisconsin fed by the low level jet. The primary
concern is locally heavy rainfall. PWAT values of 1.5-2 inches
this morning and enhanced forcing from a mid-level FGEN axis are
the meteorological drivers. Currently the heaviest rainfall is
forecast south of M20. Widespread rainfall of 1-2 inches is
expected with locally higher amounts possible in training storms
or areas of better rainfall efficiency. The HREF LPMM supports
this with isolated pockets of 3+ inches across the CWA. In terms
of flooding, rivers should remain below flood stage though a few
more responsive streams may make a run at action stage. Overall,
lower soil moisture content suggests areal flooding will not be
widespread. However localized flooding is possible and flood
advisories may be needed for areas with the heaviest rainfall,
especially in our urban areas.

A low threat of gusty winds exists given high PWATs and deep layer
shear of 30+ knots. Main concern is near to shortly after sunrise as
the low-level inversion around 2kft weakens, mainly near I94 where
around 1000 joules of CAPE builds in. Overall the threat is low
given the elevated nature of any storms, but not zero so we'll be
watching these storms as they move through.

Rain chances slowly diminish after 18z Tuesday and dry conditions
are expected for Wednesday as high pressure moves into the area.

- Dry Weather Favored Wednesday through Friday

Still favoring a dry forecast for the mid to late week period. Dry
northeastly low level flow will be in place Wednesday into Thursday.
Highs in the upper 70s are expected along with low humidity. Medium
range guidance is pushing a cold front through the region Thursday
night into Friday, though temperatures won't immediately feel much
cooler yet. Currently NBM POPs are only about 10% with this front,
so will keep mention of rain out of the forecast for now.

- Scattered Showers Possible Over the Weekend

Will introduce some scattered showers into the forecast for the
weekend, mainly from I-96 to the north. ECE/GEFS ensemble mean 500
mb heights over the weekend show deep upper troughing along with
cooler than average 850 mb temperatures as low as 8C. ECE
probability for 0.01" or more, a good proxy for measurable rain, is
higher than one would expect at 60-90% for areas along and west of
US 131 (and north of I-96) Saturday into Sunday. The 24hr QPF
chiclet chart for LDM shows the vast majority of members producing
light showers. While not a washout, the likelihood for some
scattered rain showers in a cold air advection regime seems to be
going up a bit for the weekend period. NBM POPs are 20-30% at this
time, which seems reasonable, though higher POPs may eventually be
introduced as medium range guidance clarifies the depth of upper
troughing. Highs will likely max out in the 70-75 range, possibly
upper 60s along the lakeshore.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 635 AM EDT Tue Aug 6 2024

Overall forecast remains the same, with mainly minor refinement of
timing based on radar trends. Given the robust cell over southern
Lake Michigan have added TSRA at BTL and AZO. Thunderstorms will
impact all terminals through 15-16z. Gusts of 20-30 knots are
possible in heavier storms, and gusts above 40 knots cannot be
ruled out if the storms over the lake hold together. Cigs will
fall to IFR with IFR and lower visbys as these thunderstorms roll
through. Cigs will be slow to improve, not climbing until late
afternoon into the evening.

&&

.MARINE...
Issued at 219 AM EDT Tue Aug 6 2024

A weakening squall line will move across the waters over the next
few hours. Cloud to water lightning is likely and locally higher
winds and waves are possible. Increased easterly winds are likely
behind this line with gusts to around 25 knots. Will be issuing a
Small Craft Advisory for all nearshore zones from 09z today to 06z
Wednesday for the gusts. Easterly winds keep flow offshore so waves
are not expected to be hazardous to small craft/no Beach Hazards
Statement is needed. After this, hazards not expected for the rest
of the work week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for LMZ844>849.

&&

DISCUSSION...Hoving/Thomas
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Aug 6, 2:35 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Grand Rapids MI
235 AM EDT Tue Aug 6 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070645-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
235 AM EDT Tue Aug 6 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected through this afternoon. Widespread
rainfall of 1-2 inches is likely with locally higher totals
possible. Nuisance flooding is possible in spots. A low chance of
damaging wind gusts exists near and south of I94 near sunrise
through early afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this afternoon.

LMZ844>849-070645-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
235 AM EDT Tue Aug 6 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms with heavy downpours and frequent cloud to water
lightning are likely through this afternoon. Locally higher winds
and waves are possible with any storms.

Winds will be hazardous to small craft from early
Tuesday morning to early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this afternoon.

In the hours before

Local storm report, Aug 6, 7:19 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
719 AM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     Tstm Wnd Gst     42 W Douglas            42.67N 87.03W
08/06/2024  M51 MPH          LMZ876             MI   Mesonet

            Mesonet station 45007 Southern Lake Michigan
            Buoy.

&&

Thomas

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:36 AM EDTSmall Craft AdvisoryGRR18 hr
Aug 6, 6:09 AM EDTSpecial Marine WarningGRR81 min
Aug 6, 6:54 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren66 min
Aug 6, 8:10 AM EDTTornado WarningGRRKalamazoo23 min

Nearby

Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.